Make the Diagnosis

A 35-year-old with erythematous, dusky patches on both lower extremities

A 35-year-old female presented with a painful, burning rash on her bilateral lower extremities for 3 months with minimal response to topical steroids. Erythematous, dusky patches were present on bilateral lower extremities. She complained of fatigue and weakness. Her past medical history is significant for previous gastric bypass surgery.

What's your diagnosis?

Acrodermatitis enteropathica/Zinc deficiency

Necrolytic acral erythema

Necrolytic migratory erythema

Zinc deficiency may be inherited or acquired. Acrodermatitis enteropathica is an autosomal recessive genetic disorder caused by a mutation in the gene that encodes a zinc transporter. It presents in infancy with the classic triad of diarrhea, dermatitis, and alopecia. Acquired zinc deficiency is due to causes such as alcoholism, malabsorption disorders like cystic fibrosis, inflammatory disease, gastrointestinal surgery, metabolic stress following general surgery, eating disorders, infections, malignancy, or occasionally in pregnancy. Classically, the face, groin, and extremities are affected (often acral), with erythematous, scaly patches. Pustules and bullae may be present. Angular cheilitis is often seen.

After receivng total parenteral nutrition, the patient's skin cleared. Courtesy Dr. Donna Bilu Martin and Dr. Andrew Harris

After receivng total parenteral nutrition, the patient's skin cleared.

Courtesy Dr. Donna Bilu Martin and Dr. Andrew Harris
Two biopsies by punch technique were performed on the lower extremity of our patient. Histopathology revealed a pauci-inflammatory psoriasiform dermatitis with superficial epidermal pallor and overlying parakeratosis, consistent with an early necrolytic erythema. Direct immunofluorescence was negative.

Necrolytic migratory erythema, or glucagonoma syndrome, is a very rare syndrome that presents as annular, erythematous patches with blisters that erode on the lower extremities and groin. The condition results from a cancerous tumor in the alpha cells of the pancreas called a glucagonoma, which secretes the hormone glucagon. It is often associated with diabetes and hyperglycemia.

Necrolytic acral erythema resembles acrodermatitis enteropathica and necrolytic migratory erythema clinically, however, it is associated with hepatitis C infection. Lesions are plaques with well defined borders distributed acrally. Treatment of the hepatitis C often improves the dermatitis.

Dr. Donna Bilu Martin

Our patient’s blood work was consistent with nutritional deficiency and revealed low levels of zinc, vitamin A, ceruloplasmin, albumin and prealbumin, total protein, calcium, selenium, vitamin E, vitamin K, and vitamin C. Her hemoglobin A1C was under 4. Her hepatitis serologies were negative. The patient received total parenteral nutrition with subsequent complete resolution of her rash. Follow up for gastric bypass patients should be performed long term as they are at risk for nutritional deficiencies.

Dr. Bilu Martin, and Andrew Harris, DO, Mount Sinai Medical Center, Aventura, Fla., provided the case and photos.

Dr. Bilu Martin is a board-certified dermatologist in private practice at Premier Dermatology, MD, in Aventura, Fla. More diagnostic cases are available at mdedge.com/dermatology. To submit a case for possible publication, send an email to [email protected].

References

Dermatol Online J. 2016 Nov 15; 22(11):13030.

Andrews’ Disease of the Skin: Clinical Dermatology. Philadelphia: Saunders Elsevier, 2006.

Bolognia et al. Dermatology. St. Louis: Mosby/Elsevier, 2008.

Next Article: